Winter Storm, Teton & Gros Ventre Mountains
- When
- December 19, 11:00 AM MST to December 20, 9:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Strong westerly flow off the Pacific Ocean brought heavy snow and gusty west to southwest wind to Teton County. Snowfall of six to eight inches was common around Moose and other locations in central Grand Teton National Park.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong westerly flow off the Pacific Ocean brought heavy snow and gusty west to southwest wind to Teton County. Snowfall of six to eight inches was common around Moose and other locations in central Grand Teton National Park. Snowfall on the Teton Range totaled one foot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 3:27 AM MST, 7 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 327 AM MST WED DEC 19 2007 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT THE SNOW ADVISORY FOR THE ONGOING SNOW EVENT IN WESTERN WYOMING WILL BE CANCELED AS ONLY LIGHT SNOW IS OCCURRING THERE AT THE MOMENT WITH THE GREATEST ACCUMULATION SO FAR AT RPK WHERE ONLY 2 INCHES OF SNOWFALL HAS BEEN REPORTED. IT APPEARS THAT THE SIERRAS MAY HAVE BLOCKED A LOT OF THE ANTICIPATED MOISTURE. OUR ATTENTION NOW SHIFTS TO THE NEXT UPSTREAM TROUGH WHICH IS NOW LOCATED OFF THE COAST AT 129W. THE LEAD SHORTWAVE ASSOCIATED WITH THIS TROUGH WILL AFFECT WESTERN WY WED NT AND THU. A SWATH OF ISENTROPIC LIFT WILL PROVIDE THE POTENTIAL FOR ONE INCH OF SNOW AN HOUR WED NT FOR THE WEST. SNOW SHOULD CONTINUE THU AS LFQ JET DYNAMICS FROM THE 110 KNOT JET MAX COME INTO PLAY WITH AT LEAST ONE INCH OF SNOW EVERY 3 HOURS EXPECTED DURING THE DAY IN THE WEST THURSDAY. INSTABILITY WITH NEGATIVE LIFTED INDICES AND 100 CAPES WILL INITIATE EMBEDDED HEAVIER SNOW SHOWERS THU WITH THE ASSOCIATED PACIFIC COLD FRONT IN WESTERN WY. NAM QPF SPITS OUT 1.57 INCHES FOR PORTIONS OF WESTERN WY DURING THIS TIME FRAME. WILL GO AHEAD AND HOIST A WINTER STORM WATCH VALID FROM 00Z THURSDAY THROUGH 00Z FRIDAY FOR UP TO 16 INCHES OF SNOWFALL IN MOUNTAIN ZONES 12 AND 24. EXPECT 4 TO 8 INCHES OF SNOW IN THE STAR AND JACKSON VALLEYS. OPTIMAL TEMPS FOR MAXIMUM DENDRITIC GROWTH OCCURS DURING THIS TIME FRAME AS WELL. THEN AS THE ACTUAL TROUGH APPROACHES WY...THE ENERGY WILL SPLIT WITH MAINLY SWEETWATER AND NATRONA COUNTIES RECEIVING THE GREATEST POPS AND SNOW AMOUNTS MAINLY ON FRIDAY MORNING WHERE ANOTHER SWATH OF ISENTROPIC LIFT WILL BE. LIGHT SNOW WILL BE AROUND IN NW WY FRIDAY NIGHT WITH THE UPPER NW DIFFLUENT FLOW ON THE BACK SIDE OF THE TROUGH. A WEAK MOUNTAIN WAVE SHOULD INCREASE WIND SPEEDS IN CODY WED NT WITH 25 TO 40 MPH WESTERLY WINDS EXPECTED. INCREASED SW WINDS FROM WAMSUTTER TO CPR IS EXPECTED ON THURSDAY AS THURSDAYS SHORTWAVE APPROACHES. NAM MOS GUIDANCE IS ADVERTISING 30 KNOT WINDS FOR CPR WHICH APPEARS TO BE THE THRESHHOLD FOR SOME HIGH WIND EVENTS. WITH A SFC PRESSURE GRADIENT OF 9MB FROM RKS TO GCC ONLY INCREASED WINDS TO 30 TO 40 MPH FOR NOW IN THAT AREA. WITH WEAK WARM AIR ADVECTION TAKING PLACE SATURDAY MORNING TO ENHANCE INVERSIONS AND WITH LIGHT ACCUMULATIONS EXPECTED IN THE WIND RIVER AND UPPER GREEN RIVER BASINS FRIDAY...THIS SHOULD BE ENOUGH TO INITIATE SOME PATCHY FOG FOR THESE BASINS LATE FRIDAY NIGHT. EXPECT HIGH TEMPS ABOVE FREEZING EAST OF THE DIVIDE TODAY AND THURSDAY IN AREAS THAT REMAIN WELL MIXED WITH H7 TEMPS OF -5 BUT WILL NOT REALIZE FULL WARMING POTENTIAL WITH SNOW COVER IN PLACE MANY AREAS. H7 TEMPS WILL COOL THU NT AND DROP TO -18C. INVERSIONS WILL HOLD STRONG IN THE CENTRAL BASINS TODAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY BACKING FLOW AND WEAK ISENTROPIC UPGLIDE RETURN TO THE FAR WEST SATURDAY AS UPPER RIDGE ESTABLISHES BRIEF PRESENCE OVER NORTHERN ROCKIES BEFORE BEING FLATTENED BY NEXT INCOMING TROUGH. EC AND OPS GFS ALONG WITH ITS ENSEMBLES BEGAN TO SHOW INCREASING SPREAD AS EARLY AS SATURDAY NIGHT WITH VARIOUS OUT OF PHASE SOLUTIONS BY MONDAY. FORECAST WEIGHTED TOWARD A CONTINUATION OF SPLIT FLOW REGIME WITH NEXT SERIES OF PACIFIC TROUGHS AS DEPICTED BY THE EC RATHER THAN A STRONGER NORTHERN STREAM WITH MORE CONSOLIDATED ENERGY PLOWING ACROSS NORTHERN ROCKIES BEFORE SPLITTING DOWNSTREAM IN THE PLAINS AS DEPICTED BY THE GFS. FIRST SHORTWAVE IN THIS NEXT SERIES WILL DIVE ACROSS MONTANA INTO THE HIGH PLAINS SUNDAY BRINGING INCREASING CHANCES OF SNOWFALL TO THE WEST IN NORTHWEST FLOW WHILE KEEPING CENTRAL AREAS WELL-MIXED WITH FRONTAL PASSAGE AND VIGOROUS NW FLOW. AFTERWARDS...EC PATTERN LOOKS VERY SIMILAR TO PATTERN OF LAST SEVERAL DAYS WITH NEXT SYSTEM SPLITTING ALONG THE COAST MONDAY AFTERNOON WITH NORTHERN BRANCH OF SYSTEM BRUSHING AREA CHRISTMAS DAY. THE THIRD SYSTEM IN THIS SERIES EXPECTED TO FORM SW LOW NEAR LAS THURSDAY. AFTER SUNDAY...A RELATIVELY MILD AIRMASS TO DOMINATE WITH H7 TEMPS BETWEEN -4C AND -8C. BASIN AND VALLEY INVERSIONS SHOULD BE MUCH LESS PRONOUNCED THROUGH NEXT WEEK AFTER GOOD MIXING SCENARIO SUNDAY QUICKLY FOLLOWED BY THIS MILDER AIRMASS. MAINLY THE FAR WEST WILL CONTINUE TO SEE CHANCES OF SNOW THROUGH THE PERIOD WITH LIGHT ACCUMULATIONS. && .AVIATION... SNOW IS EXPECTED TO DECREASE OVER AREAS WEST OF THE CONTINENTAL DIVIDE THIS MORNING WITH IFR CONDITIONS IMPROVING TO VFR CONDITIONS BY NOON WITH ONLY LOCALIZED MVFR CONDITIONS IN AREAS OF LIGHT SNOW. HOWEVER...ANOTHER MORE POTENT SYSTEM WILL MOVE IN WEDNESDAY NIGHT WITH WIDESPREAD SNOW AND IFR CONDITIONS PREVAILING WEDNESDAY NIGHT AND THURSDAY. EAST OF THE DIVIDE...BETWEEN KRKS AND KCPR...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THURSDAY AS WELL. STRONG SOUTHWEST WINDS MAY ALSO DEVELOP ALONG THE CODY FOOTHILLS WEDNESDAY NIGHT. SHALLOW BUT STRONG TEMPERATURE INVERSIONS OVER THE CENTRAL BASINS REMAIN IN PLACE THROUGH THURSDAY. && .FIRE WEATHER... A SIGNIFICANT SNOWSTORM IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY OVER WESTERN WYOMING WITH UP TO 16 INCHES OF SNOWFALL EXPECTED OVER PORTIONS OF THE TETONS AS WELL AS OVER THE GROS VENTRE...WYOMING RANGE AND SALT RIVER RANGES. 4 TO 8 INCHES OF SNOWFALL IS EXPECTED ACROSS THE JACKSON AND STAR VALLEYS. INVERSIONS WILL LINGER IN THE CENTRAL BASINS TODAY. MORE MIXING IS EXPECTED THURSDAY. WEST WINDS WILL INCREASE TO SPEEDS OF 25 TO 40 MPH ACROSS THE MOUNTAINS AS WELL AS OVER THE CODY FOOTHILLS WEDNESDAY NIGHT. SOUTHWEST WINDS WILL INCREASE TO SPEEDS OF 25 TO 40 MPH FROM WAMSUTTER TO CASPER ON THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 5 AM MST EARLY THIS MORNING FOR WYZ012-013- 023-024. && SHORT TERM...LIPSON LONG TERM...AEM AVIATION...SKRBAC FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST WED DEC 19 2007 WYZ001>020-022>030-201200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST WED DEC 19 2007 ...A WINTER STORM WATCH IS IN EFFECT FOR WESTERN WYOMING FOR TONIGHT AND THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR A SIGNIFICANT SNOWSTORM TO OCCUR ACROSS WESTERN WYOMING TONIGHT AS A POTENT PACIFIC STORM SYSTEM APPROACHES THE AREA. SNOWFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE TONIGHT ALONG WITH THE POTENTIAL FOR UP TO A FOOT OF SNOW OVER THE TETONS WELL AS ACROSS THE WYOMING AND SALT RIVER RANGES TONIGHT. 6 INCHES OF SNOW COULD FALL ACROSS THE GROS VENTRE RANGE TONIGHT. 6 INCHES OF SNOWFALL MAY OCCUR TONIGHT ACROSS THE NORTHERN JACKSON AND STAR VALLEYS ALONG WITH 3 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THESE VALLEYS. TOGWOTEE...TETON AND SALT RIVER PASSES ARE EXPECTED TO BECOME SNOW COVERED AND SLICK TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOWFALL IS EXPECTED TO CONTINUE ACROSS WESTERN WYOMING THURSDAY ALONG WITH THE POTENTIAL SNOW TOTAL OF UP TO 16 INCHES ACROSS THE TETONS AS WELL AS OVER THE WYOMING AND SALT RIVER RANGES BY LATE AFTERNOON. THERE IS THE POTENTIAL FOR UP TO 9 INCHES OF SNOWFALL OVER THE GROS VENTRE RANGE. A TOTAL OF 8 INCHES OF SNOW COULD FALL ACROSS THE NORTHERN JACKSON AND STAR VALLEYS ALONG WITH THE POTENTIAL FOR UP TO 4 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THE JACKSON AND STAR VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE THROUGH THE EVENING AND ON WEDNESDAY MORNING. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65550, 65549.